Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Suggest treatment for thinning of hair due to Atenelol intake

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I have been taking atenelol for blood pressure for quite a few years. My hair is really getting thin and I have a terribly pink scalp. If I can get my doctor to change my meds to some that don't have the hair loss side affect is it possible my scalp color could fade out and maybe some of my hair grow back? I am even losing my eyebrows.
Posted Sat, 8 Mar 2014 in General Health
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer: Atenelol might not be the cause of your alopecia Detailed Answer: Hello, Thanks for posting your query, I am pleased to be able to assist you and sorry for your hairloss problems. In as much as it seems that your hair loss problems started shortly after you started taking atenolol, it is very likely that it is not the direct cause, but merely a coincidence. According to the manufacturers of this drug, alopecia or hair loss is not amongst the side effects listed. It is possible that it might be a rare hardly known adverse effect but we could try investigating first if there are other possible causes given that you are an elderly woman with potential for certain diseases conditions that lead to hair loss. For example, alopecia areata is thought to be an autoimmune condition (meaning that there is an autodestruction of certain immune cells that lead to hair loss). Certain cancers, kidney diseases, thyroid diseases, aging, certain medications (excluding atenolol) etc can also lead to this condition. To answer your question, it is very unlikely that after quitting or changing atenolol you might recover your loss hairs or even stop the ongoing process. I suggest you see your doctor so that an investigation as to why you are having hair loss can be determined. Hope this helps and wish you the best. Please feel free to write back if you have any further queries. Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor